Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 173, NWS Raleigh, NC

August 11, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2000, 12:10 PM EDT for Sampson County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 12:10 PM EDT (16:10 UTC)
Expired
Aug 11, 2000, 12:45 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 12:30 PM EDTHail 0.88Ivanhoe, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 111611
SVRRDU
NCC163-111645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1210 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 1245 PM EDT

* AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF IVANHOE...OR ABOUT 23
  MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   IVANHOE AT 1230 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3478 7837 3462 7848 3445 7817 3464 7803

WSS/GIH/SEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:45 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 9:45 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT FRI AUG 11 2000

SCATTERED STORMS OVER THE SANDHILLS AND SRN COASTAL PLAIN MAY HAVE
BEEN INSTIGATED BY AN OUTFLOW OR POSSIBLY A GRAVITY WAVE COMING OUT
OF THE MCS WHICH DROPPED THROUGH TN INTO AL/MS THU EVENING AND FELL
APART OVERNIGHT. THIS FEATURE CAN BE FOLLOWED FROM THE COLLAPSING
MCS ACROSS NRN GA AND INTO SCNTRL NC. EXPECT BEST PRECIP COVERAGE IN
CONVERGENCE ZONE OVER COASTAL PLAIN & SANDHILLS. FRONT COULD BE
PLACED HERE ALTHOUGH DEWPOINTS DON'T DROP OFF SIGNIFICANTLY UNTIL
MUCH FARTHER NW OF NC. TOUGH TO GET A HANDLE ON ATMOSPHERIC
CHARACTERISTICS WITH NO SOUNDING FROM GSO OR RNK... BUT FOR NOW WILL
KEEP POPS IN EVERYWHERE FOR THE AFTERNOON WITH THE BEST CHANCES IN
THE EAST. STREAM OF CLOUDS FROM THE SW WILL CONTINUE TO BRING
CONSIDERABLE CLOUDINESS TO THE CWA WHICH SHOULD KEEP TEMPS IN THE
MID 80S TO NEAR 90.

.RAH...NONE.

HARTFIELD

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.